Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Shreveport, LA

March 31, 2002San Augustine County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 31, 2002, 4:17 AM CST for San Augustine County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 4:17 AM CST (10:17 UTC)
Expired
Mar 31, 2002, 5:15 AM CST
In force
58 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County San Augustine County, TX

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:20 AM CSTHail 1.75Macune, TXAlong County Road 705.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 311017
SVRSHV
TXC405-311115-
/NEW.KSHV.SV.W.0084.311017-311115/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
417 AM CST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS

* UNTIL 515 AM CST

* AT 417 AM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF SAN
  AUGUSTINE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN AUGUSTINE AT 435 AM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS
UNTIL 515 AM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:00 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 31, 3:00 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CST SUN MAR 31 2002

THIS MARKS THE THIRD EASTER WEEKEND IN THE LAST FOUR YEARS THAT WEVE
HAD A SIGNIFICANT TORNADO OUTBREAK ACROSS CWA. FORTUNATELY NO DEATHS
YESTERDAY...BUT 6 WERE INJURED IN ANGELINA COUNTY. OTHERS POSSIBLE
TORNADOES PENDING SURVEY. APPEARS WE WILL BE ABLE TO SQUEEZE A DESCENT
AFTERNOON OUT ACROSS MOST AREAS TODAY.

LINE OF INTENSE THUNDERSTORMS ACROSS E TX/NW LA WELL BEHIND THE SFC
COLD FRONT APPEARS TO BE GENERATED ALONG A N-S ORIENTED 850MB TROUGH
AXIS. AXIS SHOWS UP WELL COMPARING SHV-88D VWP WITH PALESTINE WIND
PROFILER. LIKEWISE...FTW-88D AND IR IMAGERY SUPPORTING UPPER LOW
POSITION BETWEEN DFW AND TYR...MOVING ESE. AXIS OF MOSTLY LIGHT RAIN/
SHOWERS CONTINUES HOWEVER ALONG RED RIVER OF N TX/S OK.  AS THE UPPER
LOW SHIFTS EAST TODAY...GREATEST PRECIP THREAT SHOULD STAY ALONG THE
NORTHERN PERIPHERY OF THE LOW AND ALONG 850MB TROUGH. CHANCE POPS
WARRANTED ACROSS MOST AREAS TODAY AND WILL WORD POPS AS MAINLY THIS
MORNING. DEPENDING ON EXTENT OF STORMS ALONG THE LOW LEVEL TROUGH
AXIS COME PRESS TIME...PLAN ON ONLY GOING SLIGHT CHANCE ACROSS DEEP
EAST TEXAS THIS MORNING.

MODELS TRY TO BREAK CLOUDS OUT ACROSS AT LEAST E TX BY AFTERNOON WILL
PLAY THE PESSIMIST AND NOT BUY INTO THIS SCENARIO. WILL KEEP ALL AREAS
MOSTLY CLOUDY TODAY AND WILL GO WITH THE COOLER AVN TEMPS GIVING THE
CLOUD COVER AND NORTHEAST SFC WINDS TODAY. CLOUDS SHOULD BREAK THIS
EVENING WITH RIDGE AXIS MOVING ACROSS THE REGION OVERNIGHT. WINDS
QUICKLY BECOME SE ACROSS THE ENTIRE REGION ON MONDAY WITH LOW LEVEL
RETURN FLOW COMING BACK AS EARLY AS MON NIGHT/TUE MORNING ACROSS
E TX...(YOU HAVE TO LOVE THIS TIME OF THE YEAR). GOOD WARM UP
EXPECTED ON MONDAY WITH INCREASING SOUTHERLY FLOW...MOS TEMPS ALL
HIT ON THIS SCENARIO AS WELL.

NEW AVN/MRF PROGS MORE AGGRESSIVE WITH MOISTURE ADVECTION AHEAD OF
VORTICITY MAX EXITING GREAT BASIN AND INTO TX LATE TUESDAY NIGHT
THROUGH THURSDAY. WILL THEREFORE ADD PRECIP CHANCES TO AREA WED/
THU TIME FRAME. PRELIMINARY NUMBERS TO FOLLOW...13.

SHV 66/45/74/51 3000
MLU 64/43/72/47 5000
TXK 64/44/72/53 4000
TYR 66/46/75/56 2000
LFK 69/47/77/56 2000

.SHV...NONE.

In the hours before

Local storm report, Mar 30, 10:17 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 PM CDT SAT MAR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0447 PM    TYLER                     TX   1 INCH HAIL
03/30/02   SMITH                          QUARTER SIZED HAIL FELL
                                          JUST EAST OF TYLER
                                          REPORT FROM SPOTTERS

0450 PM    LONGVIEW                  TX   1 INCH HAIL
03/30/02   GREGG                          QUARTER SIZED HAIL IN LONGVIEW
                                          REPORT FROM NWS EMPLOYEE

0505 PM    RUSK                      TX   1.75 INCH HAIL
03/30/02   CHEROKEE                       GOLFBALL SIZED HAIL IN RUSK
                                          REPORT FROM LAW ENFORCEMENT

0527 PM    5 SW HENDERSON            TX   .75 INCH HAIL
03/30/02   RUSK                           DIME SIZED HAIL FELL NEAR
                                          THE HICKEY COMMUNITY AT THE
                                          JUNCTION OF HWY 42 AND FM 839
                                          REPORT FROM LAW ENFORCEMENT

0532 PM    8 SW HENDERSON            TX   .88 INCH HAIL
03/30/02   RUSK                           NICKEL SIZED HAIL FELL AT
                                          THE JUNCTION OF FM 1798
                                          AND FM 839 NEAR MCKNIGHT
                                          REPORT FROM LAW ENFORCEMENT

0546 PM    8 SW RUSK                 TX   1.75 INCH HAIL
03/30/02   CHEROKEE                       GOLFBALL SIZED HAIL REPORTED
                                          FROM THE FIRE DEPT

0547 PM    10 W JEFFERSON            TX   1 INCH HAIL
03/30/02   MARION                         FELL ON SOUTH END OF LAKE OF THE
                                          PINES
                                          REPORT FROM LAW ENFORCEMENT

0558 PM    LOONEYVILLE               TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    REPORT FROM SPOTTERS

15
Local storm report, Mar 30, 10:30 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 PM CDT SAT MAR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0600 PM    DOUGLASS                  TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    QUARTER SIZED HAIL
                                          REPORTED ALONG HIGHWAY 21
                                          REPORT FROM SPOTTERS

0611 PM    CUSHING                   TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    REPORTED FROM SPOTTERS

0725 PM    2 N NACOGDOCHES           TX   1 INCH HAIL
03/30/02   NACOGDOCHES                    FELL AT THE JUNCTION OF HWY 59
                                          AND 259 NEAR REDFIELD
                                          REPORT FROM SPOTTERS

0750 PM    HUNTINGTON                TX   WIND DAMAGE
03/30/02   ANGELINA                       ***SEVERAL INJURIES REPORTED***
                                          TREE ON HOUSE ALONG HWY 1669 WEST
                                          OF HUNTINGTON NUMEROUS TREES ALSO
                                          DOWN OVER ROADS IN THE VICINITY

0805 PM    ETOILE                    TX   WIND DAMAGE
03/30/02   NACOGDOCHES                    HOUSES IN THE ETOILE COMMUNITY
                                          ARE HEAVILY DAMAGED RESIDENTS
                                          TRAPPED IN THEIR HOMES
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Mar 31, 12:15 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0625 PM    BECKVILLE                 TX   WIND DAMAGE
03/30/02   PANOLA                         TREES DOWN ACROSS COUNTY
                                          RD 257. REPORTED BY
                                          LAW ENFORCEMENT.

0700 PM    DIBOLL                    TX   1 INCH HAIL
03/30/02   ANGELINA                       HAIL THE SIZE OF QUARTERS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0702 PM    LUFKIN                    TX   .75 INCH HAIL
03/30/02   ANGELINA                       DIME SIZE HAIL AT THE
                                          AIRPORT.  REPORTED BY LAW
                                          ENFORCEMENT.

0722 PM    2 S LUFKIN                TX   .75 INCH HAIL
03/30/02   ANGELINA                       DIME SIZE HAIL ON HWY 59.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0735 PM    HUNTINGTON                TX   1.75 INCH HAIL
03/30/02   ANGELINA                       GOLFBALL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0755 PM    KICKAPOO                  LA   .88 INCH HAIL
03/30/02   DE SOTO                        NICKEL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0812 PM    SAN AUGUSTINE             TX   WIND DAMAGE
03/30/02   SAN AUGUSTINE                  TREES DOWN ALONG HWY 103.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0835 PM    SPRINGHILL                LA   .75 INCH HAIL
03/30/02   WEBSTER                        DIME SIZE HAIL.  REPORTED
                                          BY LAW ENFORCEMENT.

22
Local storm report, Mar 31, 12:48 AM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1248 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1230 AM    10 SW HENDERSON           TX   1.25 INCH HAIL
03/31/02   RUSK                           HAIL THE SIZE OF HALF
                                          DOLLARS. FROM
LAW                                       ENFORCEMENT.

NNNN
Special weather statement, Mar 31, 3:22 AM CST, 55 minutes before
LAZ020>022-310940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CST SUN MAR 31 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...

SEVERE THUNDERSTORM WATCH NUMBER 63...WHICH WAS IN EFFECT UNTIL
5 AM FOR PORTIONS OF NORTH CENTRAL LOUISIANA HAS BEEN CANCELED.

STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA.
HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING.
Local storm report, Mar 31, 3:55 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0105 AM    5 SE HENDERSON            TX   .75 INCH HAIL
03/31/02   RUSK                           REPORTED BY SHERIFFS
                                          OFFICE ON FM 2867.

0341 AM    2 S LUFKIN                TX   .75 INCH HAIL
03/31/02   ANGELINA                       REPORTED BY SHERIFFS
                                          OFFICE ON HWY 69.

NNNN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:10 PM CSTTornado WarningSHVNacogdoches35 min
Mar 30, 6:23 PM CSTSevere Thunderstorm WarningSHVPanola37 min
Mar 30, 6:55 PM CSTSevere Thunderstorm WarningSHVShelby50 min
Mar 30, 6:56 PM CSTSevere Thunderstorm WarningSHVAngelina64 min
Mar 30, 7:10 PM CSTSevere Thunderstorm WarningSHVHarrison65 min
Mar 30, 7:47 PM CSTTornado WarningSHVNacogdoches43 min
Mar 30, 7:48 PM CSTTornado WarningSHVAngelina27 min
Mar 30, 7:56 PM CSTTornado WarningSHVSan Augustine49 min
Mar 30, 8:20 PM CSTTornado WarningSHVShelby55 min
Mar 31, 12:21 AM CSTSevere Thunderstorm WarningSHVRusk54 min
Mar 31, 12:55 AM CSTSevere Thunderstorm WarningSHVPanola50 min
Mar 31, 3:20 AM CSTSevere Thunderstorm WarningSHVAngelina55 min
Mar 31, 3:53 AM CSTSevere Thunderstorm WarningSHVNacogdoches52 min
Mar 31, 3:55 AM CSTSevere Thunderstorm WarningSHVShelby65 min
Mar 31, 4:31 AM CSTSevere Thunderstorm WarningSHVSabine59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.